Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 24, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 18, 2018, 4:39 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 18, 2018, 6:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2018, 4:39 AM EDT (08:39 UTC)
- In effect from
- Sep 18, 2018, 6:00 AM EDT
- Expired
- Sep 18, 2018, 2:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WHUS43 KMQT 180839 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 439 AM EDT Tue Sep 18 2018 MIZ005-181800- /O.NEW.KMQT.BH.S.0024.180918T1000Z-180918T1800Z/ Marquette- 439 AM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect until 2 PM EDT this afternoon. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Marquette County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today in Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ MIZ006-181500- /O.NEW.KMQT.BH.S.0024.180918T1000Z-180918T1500Z/ Alger- 439 AM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM EDT THIS MORNING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect until 11 AM EDT this morning. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Alger County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near the Au Train River mouth at Au Train...the exposed regions of Grand Marais Harbor...and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ lg
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:28 AM EDT, 11 minutes earlier.
Area forecast discussion, Sep 18, 4:28 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Marquette MI 428 AM EDT Tue Sep 18 2018 .SHORT TERM...(Today and tonight) Issued at 404 AM EDT TUE SEP 18 2018 LL stratus deck has taken over a decent chunk of Upper Michigan and Lake Superior early this morning, with some drizzle falling from it. Although the drizzle chances will likely dissipate by mid-morning, the cloud cover looks to linger around through much of the day into tonight. Surface high pressure grazing past to the north will help erode some of the cloud cover across central and eastern portions of Lake Superior, and into the Keweenaw Peninsula and the far eastern portions of the U.P., but will struggle to erode for much of the rest of the U.P. Zooming out, it can be seen that this is due to a combination of an incoming jet streak from the west as the northern Plains into the Great Lakes region sits on the periphery of a stout mid- to upper-level ridge over the southern Plains. Therefore, could see a slight chance of precip re-appearing along the WI/MI border overnight into early Wednesday morning. High temperatures today will top out in the 50s and 60s, thanks to the much cooler airmass that has bulldozed its way into the forecast area. The coolest temps will likely be found along Lake Superior as north to northeasterly surface winds prevail. Despite the cloud cover tonight, lows should still creep down into the 40s for nearly everyone, with the exception of southern Menominee County. .LONG TERM...(Wednesday through Monday) Issued at 413 AM EDT TUE SEP 18 2018 Overall, later this week we're looking at a period of active weather, with the potential for moderate to heavy rain Thursday into Friday. This active weather will be followed by a push of a cooler, continental air mass Friday night into Saturday. Zonal flow will then take back over and allow conditions to slightly moderate and quiet down over the weekend, but medium-range guidance shows the potential for more active weather early next week. Wednesday, flow will remain zonal across the Upper Great Lakes, but upstream of the area, a digging trough across the intermountain west will allow low pressure in the lee of the central Rockies to develop. Warm air advection ahead of this wave will begin to stream northeast towards the region, allowing a northeastward extension of the surface trough to slowly push our way. Convergence along this boundary and broad synoptic-scale lift will allow showers to push into far western Upper Michigan late in the day on Wednesday. Wednesday night through early Friday, multiple waves of moderate to heavy rain, with embedded thunderstorms at times, are expected to move across the area. Medium-range model guidance is in fairly good agreement with the timing of system and waves of precipitation. Right now, it appears that the first wave will lift northeast across the area late Wednesday night through early Thursday afternoon as the warm front lifts northeast. Behind this warm front, a more humid air mass will briefly lift across the Upper Peninsula, so expect humid/muggy conditions during the afternoon hours on Thursday. Later in the day, as the main surface low lifts northeast across western and central Upper Michigan, another round of rain is expected to push across the area. This band of moderate to at times heavy rain is expected to move across western Upper Michigan Thursday afternoon and then gradually shift eastward across central and eastern Upper Michigan Thursday night into Friday as the screaming low-level jet veers eastward and the impressive moisture transport shifts east. It is difficult to pinpoint exactly what locations will see the highest rainfall totals, but some areas could pick up 2-3'' of rain by Friday morning. Flooding may become a concern in some areas, thankfully right now these waves of moderate to heavy rain look fairly progressive; however, it is worth keeping a close eye on. On Friday, temperatures will be about 5 to 8 degrees cooler behind the exiting system. Expect cloud cover to linger given the post frontal, cold air advection. With the cooler air aloft and the main trough axis pushing east across the area chances for light rain will continue through much of the day. The big question on Friday is whether or not subsidence and drier air moving into the area will allow skies to clear Friday night. Bias correct model guidance showers quite an impressive cooling trend Friday night into Saturday. However, confidence in how low temperatures will get is not high given the lingering cloud cover that is expected. Did include at least mentions of patchy frost inland from the Great Lakes to hint towards the potential for now. Saturday and Sunday, the weather will quiet down as zonal flow takes back over and temperatures moderate slightly each day. High pressure will gradually push east across the area. By Sunday we should see return flow developing across the Upper Mississippi Valley, which will usher in a slight chance for showers across the area. Next week, it appears we will remain in this active weather pattern with additional chances for precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 726 PM EDT MON SEP 17 2018 Stratus moving in behind cold frontal boundary will persist through much of Tuesday under a northerly onshore flow resulting in MVFR to at times IFR conditions. The lowest and most persistent stratus deck will likely be at KSAW under a favored upslope n-ne flow. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 334 AM EDT TUE SEP 18 2018 Winds overnight have slowly been slackening as the tight pressure gradient responsible for the uptick wanes across Lake Superior. The winds will continue to weaken as the morning progresses, which will allow for the Small Craft Advisories along the nearshore to expire by mid-morning. Look for them to generally remain under 15 knots through at least tomorrow night, with the next uptick expected by Thursday morning as a deepening low pressure system approaches the region. Close to 20 to 25 knot winds will be possible by late Thursday, with them likely approaching near 30 knots sustained on Friday. Once the low passes off to the NE, the winds will drop back off through the first half of the weekend. One other hazard to keep in mind for this late-week system will be the potential for thunderstorms, particularly Thursday evening into Thursday night. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...Ritzman AVIATION...Voss MARINE...lg
Hazardous weather outlook, Sep 17, 4:38 PM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Marquette MI 438 PM EDT Mon Sep 17 2018 MIZ001>004-007-009>014-084-085-181200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron- Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 438 PM EDT Mon Sep 17 2018 /338 PM CDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ005-006-181200- Marquette-Alger- 438 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a high risk of dangerous swimming conditions for the Lake Superior beaches of Marquette and Alger counties through the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a high risk of dangerous swimming conditions for the Lake Superior beaches of Marquette and Alger counties Tuesday morning. Thunderstorms are possible late Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-181200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 438 PM EDT Mon Sep 17 2018 /338 PM CDT Mon Sep 17 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-181200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 438 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.